Robert O. Dawson Juvenile Law Institute 30TH ANNUAL JUVENILE LAW CONFERENCE FEBRUARY 26 – MARCH 1, 2017

HORSESHOE BAY RESORT | Horseshoe Bay, Texas



## SCHEDULE OF EVENTS

16.00 HOURS (INCLUDING 3.00 HOURS OF ETHICS)

### SUNDAY, FEBRUARY 26

- 2:00 pm Juvenile Law Foundation Kick-Off Party Luau and Gaulf Tournament Whitewater Putting Course Cash Bar and Other Activities
- Early Registration (4:00 pm 6:00 pm) 4:00 pm Granite Ballroom Foyer, 1st Floor

#### **KEYNOTE ADDRESS** 9:30 am

Making a Murderer: Zealous Advocacy and Best **Practices** (1.25 Hour Ethics)

Steven Drizin, Clinical Professor Northwestern Pritzker School of Law Chicago, Illinois

10:45 am **Break** 

5:00 pm	Multi-Discipline Caucus The Juvenile Law Section will host individualized caucuses based on your discipline for an opportunity to network, to discuss best practices and current issues, and to share trends with your colleagues. Each caucus is scheduled to last approximately one hour.	11:00 am	<b>The Legacy of Roper, Graham and Miller</b> (0.75 Hour) Elizabeth Henneke, Policy Attorney Texas Criminal Justice Coalition Austin, Texas
	<b>Prosecutorial Caucus</b> (Limestone South) Facilitated by Riley Shaw	11:45 am	Lunch (on your own)
		<b>1:00 pm</b>	Prosecution: Doing Justice (0.75 Hour Ethics)
	<b>Defense Caucus</b> (Post Oak) Facilitated by Frank Adler		Katherine McAnally, First Assistant County Attorney Burnet County Attorney's Office Burnet, Texas
	<b>Judicial Caucus</b> (Cottonwood) Facilitated by The Honorable Lisa Jarrett	<b>1</b> :45 pm	Trouble to Triumph (0.50 Hour)
	<b>Probation/State Agency Caucus</b> (Limestone North) Facilitated by James Williams		Jason Wang, CEO and Founder Byte Size Moments Dallas, Texas
		2:15 pm	Break
	NAV EERDIIADV 97	2:30 pm	Certifications: Kent to Moon (1.00 Hour)
	DAY, FEBRUARY 27 RS (INCLUDING 2.00 HOURS OF ETHICS) Registration		Traci Geppert, Juvenile Probation Officer Monica Guerrero, Defense Attorney Rose Zabell, Assistant District Attorney Bexar County, San Antonio, Texas
1.00 am	nogionation		

Mental Health Challenges: Diminished Culpability 3:30 pm (0.75 Hour)

duration of the conference. Granite Ballroom Foyer, 1st Floor

The registration table will be open throughout the

8:15 am Breakfast Buffet (provided)

8:55 am Welcoming Remarks Kameron Johnson, Chair-Elect Juvenile Law Section

9:00 am *In Re Gault*: Foundation for Juvenile Law Today (.50 Hour)

> Nydia Thomas, Special Counsel Office of General Counsel Texas Juvenile Justice Department

Dr. Stephen Thorne, Clinical Psychologist Austin, Texas

4:15 pm Juvenile Law Section Annual Meeting and Election of Officers (This meeting will be held immediately upon adjournment. Time listed is approximate.)

4:45 pm Adjourn

- 7:00 pm Silent Auction Sponsored by the Juvenile Law Foundation

Live Music and Cash Bar

## TUESDAY, FEBRUARY 28

### 6.50 HOURS (INCLUDING 1.00 HOUR OF ETHICS)

- 7:45 am Breakfast Buffet (provided)
- 8:30 am Ethical Issues in High-Profile Cases (0.50 Hour Ethics) Sally Green, Professor of Law Thurgood Marshall School of Law Houston, Texas
- 9:15 am KEYNOTE ADDRESS When it Hurts to Help a Child (1.00 Hour)

Rebecca Brown Assistant Professor Department of Family Medicine Schulich School of Medicine Western University London, Ontario

10:00 am Break

- 10:15 amCustody and Detention Hearings (0.50 Hour)Stephanie Stevens, Clinical Professor of Law<br/>St. Mary's School of Law<br/>San Antonio, Texas
- 4:00 pmSex Offender Evaluation and Treatment<br/>(1.00 Hour)<br/>Matthew Ferrara, Ph.D.<br/>Forensic and Clinical Psychology<br/>Austin, Texas5:00 pmAdjourn5:00 pmJuvenile Law Council Meeting6:30 pmJuvenile Law Section 30th Anniversary Party<br/>Yacht Club<br/>Live Music by Spazmatics, Photo Booth, and Cash<br/>Bar

# WEDNESDAY, MARCH 1

#### 3.00 HOURS (NO ETHICS)

- 7:45 am Breakfast Buffet (provided)
- 8:30 am TJJD Update: Intake, MLOS, Placement, Parole, Regionalization, and Other Initiatives (0.75 Hour)

	10:45 am	Cheap, Dangerous, and Marketed to Kids: New Ways to Fight Synthetic Drugs (0.75 Hour)	
		Paul Singer, Deputy Chief Consumer Protection Division Office of Attorney General	9:15 ai
		Patricia Stein, Senior Assistant Attorney General Health Fraud Division Office of Attorney General	
	11:30 am	Presentation of the Robert O. Dawson Visionary Leadership Award	10:15 a
		Riley Shaw, Chair Juvenile Law Section	10:45 a
	11:45 am	Lunch (on your own)	
	1:15 pm	Equal Justice: Immigration Issues in Juvenile Law (0.75 Hour)	
		Eric Tijerina, Policy Analyst U.S. Citizenship and Immigration Services Department of Homeland Security Washington, DC	11:15 a
2	2:00 pm	Cross-Over Youth and Court (0.50 Hour)	ا 12:00
		The Honorable Darlene Byrne 126th District Court	
		Austin, Texas	

Jill Mata, General Counsel Texas Juvenile Justice Department Austin, Texas

9:15 am Police Interactions with Juveniles, Arrest, Confessions, Search & Seizure, and Waiver of Rights (1.00 Hour)

> The Honorable Pat Garza Associate Judge, 386th District Court San Antonio, Texas

**10:15 am Break** 30 Minute Break to Allow Additional Time to Check-Out

**10:45 am** Roadmap to the 85th Texas Legislative Session (0.50 Hour)

Riley Shaw, Deputy Chief Criminal Division Tarrant County District Attorney's Office Fort Worth, Texas

**11:15 am** Case Law Update (0.75 Hour)

The Honorable Pat Garza Associate Judge, 386th District Court San Antonio, Texas

#### 12:00 pm Adjourn

**2:30 pm** Adjudication and Disposition Hearings (0.50 Hour)

Leslie Barrows, Attorney at Law Fort Worth, Texas

3:15 pm Break

**3:30 pm** Determinate Sentence Cases: 0 to 40 (0.50 Hour)

Sharon Pruitt, Staff Attorney Juvenile Crime Intervention Office of the Attorney General Austin, Texas

Forgot to Download Your Materials? Scan Using Your Smartphone or Device



### How to Get Your Continuing Education Credits?

#### MCLE – Attorneys

[Maximum of 16.00 participatory hours, including 3.00 hours of ethics] Submit credit hours online at www.texasbar.com. Course Number 901368033

**TJJD – Juvenile Probation Personnel** [Maximum of 16.00hours] Fill out certification form inside your folder and retain for your personal records.

**TAC – Constitutional County Judges** [Maximum of 15.50 hours] Fill out certification form inside your folder and return to the registration table.

#### **TCOLE – Law Enforcement**

Please see the registration desk for additional information